If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Benadryl - ok to take?

Collapse

About the Author

Collapse

cynthiaG Find out more about cynthiaG
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Benadryl - ok to take?

    I think Benadryl is o.k. to take for HCMers?? My PCP had prescribed Lorazepam (Ativan) , an anti-anxiety med for me for the long plane ride as I am not fond of flying a long distance. I've never taken this medication before and have read the side effects...no way. I was thinking maybe I'll just take a Benadryl to take the edge off instead of this other med. Or, I take an occasional Tylenol with codeine for osteoarthitis (since I can't take any anti-inflammatory meds) for pain but it also relaxes me. Some input would be greatly appreciated! thanks
    \"It is not length of life, but depth of life.\"

    Ralph Waldo Emerson

  • #2
    Dear Cynthia,

    Plain Benadryl (diphenhydramine) only is fine. When you buy over the counter sleeping pills, they are just two Benadryl instead of the 1 you take for a runny nose.

    As an aside, I'm in afib and have been taking Ativan off and on for over a year now and haven't had any trouble with it. I know it can be addicting, so I take teeny doses only when I'm in a crisis or migraine situation. My script is for 1mg tablets and I will melt 1/2 of a tablet under my tongue (works faster that way) when needed.

    The Benadryl is only going to make you sleepy. It isn't going to make you less anxious. Ativan can make you sleepy, but I find that it doesn't make me as tired as Benadryl and the smaller dose helps, too.

    Codeine, however, will make you sleepy AND happy, so if you are happier taking that, then I would take that route. Whatever you do--DON'T DRINK any alcohol on the plane regardless of what you take.

    My super secret protection against getting sick on a plane consists of drinking lots of water and then using a nasal saline squisher and eye drops to redhydrate my sinuses and eyes about 1x/hour while on the flight. Works like a charm.

    Take care,

    S

    Comment


    • #3
      Benadryl, is something I take when I get itchy & my Cardio has advised me it's safe. I have also taken Ativan on occasion (when having an MRI), also dx by my cardio. I haven't had any adverse effects from either.
      How long a flight are you taking & what do you plan to do when you arrive (will it be OK to sleep, if you're sleepy?).
      As stated, Benadryl will not help you be less anxious-a small doseage of Ativan will.
      We are flying to Europe in a month & I plan to ask my cardio for a script for something to help me sleep in flight. I'll let you know what he prescribes.
      RONNIE

      Comment


      • #4
        Yeah, I've also had ativan before and it never really did nothing too me. At one point the infinate wisdom of my doctors thought my pain was all anxiety related and said the ativan would take it away. Funny very calm but still in pain!

        I also take benadryl and have no problems with it. I know they had to give it to me once because I had an adverse reaction to Reglan got very tachy, shakey, felt like I was going nuts the IV stuff knocked me out for an hour. But, the pills just make me drowsy.


        Mary S.

        Comment


        • #5
          Thanks everyone for your input! Maybe I'll give the Ativan a try several days before getting on the plane...just to see if I'm o.k. with it. or I might take the Tylenol w/codeine (helps my osteoarthitis in my hand AND relaxes me....and I know I can't drink any alcohol....that stinks!! I used to love to have a nice drink on the plane..
          \"It is not length of life, but depth of life.\"

          Ralph Waldo Emerson

          Comment


          • #6
            Cynthia

            My dad also has HCM and also A-fib and he takes Ativan everyday Doc said they were very safe Have fun on your trip

            Shirley
            Diagnosed 2003
            Myectomy 2-23-2004
            Husband: Ken
            Son: John diagnosed 2004
            Daughter: Janet (free of HCM)

            Grandchildren: Drew 15,Aaron 13,Karen 9,Connor 9

            Comment

            Today's Birthdays

            Collapse

            Working...
            X